Funnel Cloud, Montrose
- When
- May 6, 5:30 PM MST to 5:35 PM MST
- Where
- Montrose County, 4 mi SW of Olathe
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.402, -108.269 (the zone’s center; the record gives no point)
This funnel cloud contained two additional vortices which spun around the main funnel cloud.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This funnel cloud contained two additional vortices which spun around the main funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 6, 1:36 PM MST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT FRI MAY 6 2005
.SHORT TERM (TONIGHT THROUGH SUNDAY)...
NEGATIVE TILT TROUGH IN THE PROCESS OF LIFTING NEWD OVER UTAH
TONIGHT. CONSIDERABLE CONVECTIVE ACTIVITY NEAR THE UPPER LOW CENTER
OVER SWRN UTAH AND NWRN ARIZONA...WITH LESS ACTIVITY FARTHER NORTH
AND EAST (INCLUDING WRN COLORADO). AS THE UPPER LOW LIFTS
NORTHEAST...EXPECT THUNDERSTORM ACTIVITY INCREASE FOR ALL AREAS WITH
ISOLATED STORMS QUITE STRONG WITH WIND GUSTS IN THE 40-50 MPH
RANGE. EXTENSIVE CLOUD COVER HAS INHIBITED SURFACE WARMING AND
THEREFORE DO NOT THINK THAT THE CONVECTIVE POTENTIAL EXISTS FOR
ISOLATED SEVERE STORMS. AZTEC SOUNDING DATA DOES SHOW A SOME
DIRECTIONAL AND SPEED SHEAR...SO SEVERE STORMS CANNOT BE COMPLETELY
RULED OUT.
JET ALOFT SHIFTS EASTWARD OVERNIGHT AND GUSTY WIND POTENTIAL WITH
SATURDAY/S CONVECTION WILL NOT BE AS STRONG AND WIDESPREAD. THE
FOCUS FOR MOST OF THE WEATHER ACTIVITY SHIFTS NORTH AS FORECAST AREA
WILL BE BEHIND TROUGH AXIS IN NORTHWEST FLOW AS UPPER LOW WILL BE
NEAR CENTRAL WYOMING. GIVEN CLOSE PROXIMITY OF THE H7 LOW
CENTER...INCREASED GRID POPS OVER NW COLORADO AND TAPERED THEM OFF
FARTHER SOUTH. SIMILAR WEATHER CONDITIONS EXPECTED INTO SUNDAY AS
BROAD CYCLONIC FLOW REMAINS OVER COLORADO. THE HIGHEST POPS WILL
REMAIN OVER NW COLORADO WITH LOWER POPS FARTHER WEST AND SOUTH
ACROSS THE FORECAST AREA.
THE BIGGEST FORECAST CONCERN REGARDS THE RETURN FLOW BEHIND TROUGH
AXIS INTO THE MOUNTAINS OF NORTHWEST COLORADO. POTENTIAL EXISTS FOR
LATE SEASON HEAVY SNOWFALL FOR THE PARK...GORE AND ELKHEAD
MOUNTAINS. IF THE UPPER LOW TRAVELS JUST A LITTLE FARTHER EAST THAN
EITHER THE NAM AND GFS MODEL ADVERTISES...THEN HEAVY SNOWFALL
PROBABLY WILL NOT OCCUR. WITH SEASONABLY STRONG TROUGHS OVER THE
ERN PACIFIC AND ALONG THE EAST COAST...IT MAKES SINCE THAT THE UPPER
LOW WILL STRUGGLE IN ITS EASTWARD PROGRESSION AND STALL IN SOMEWHERE
IN THE VICINITY WHERE WYOMING...SOUTH DAKOTA AND NEBRASKA COME
TOGETHER. THEREFORE ACCEPT THE MODEL/S IDEA OF WRAPPED AROUND
MOISTURE STREAMING OVER NORTHWEST COLORADO. WITH STRONG WEST TO
EAST GRADIENT FLOW...LOW STATIC STABILITY...AND DURATION THAT THIS
PATTERN LASTS...IN ADDITION TO THE TIME OF THE SEASON...THE WINTER
STORM WATCH FOR ZONE 4 IS WARRANTED FROM SATURDAY AFTERNOON THROUGH
SUNDAY. FOR THE FLATTOPS AND VAIL AREA...WINTER WEATHER ADVISORIES
MAY BE NEEDED FOR SATURDAY NIGHT BUT WILL LET LATER SHIFTS PONDER
THAT IDEA.
.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...SOME INTENSITY AND TIMING
DIFFERENCES SEEN AGAIN TODAY...BUT OVERALL GOOD MODEL CONTINUITY
WITH TREND TOWARD A LITTLE SLOWER SOLUTION.
SUNDAY NIGHT-MONDAY: SHORTWAVE RIDGE REMAINS OVER THE AREA
SUNDAY NIGHT...BUT RIDGE LINE MOVES EASTWARD MONDAY IN RESPONSE
TO APPROACHING UPPER LOW NEAR NRN CALIFORNIA. UPPER LEVEL JET
STARTS TO NOSE INTO NW COLORADO BY AFTERNOON PROVIDING GOOD SHEAR
ENVIRONMENT FOR STRONGER TSTMS DEVELOPMENT...BUT LACK OF DEEP
LAYER MSTR WILL KEEP COVERAGE IN THE ISOLATED TO LOW SCATTERED
RANGE.
MONDAY NIGHT-THURSDAY: AS UPPER LOW AND ASSOCIATED BAROCLINIC
BOUNDARY WORKS ITS WAY EASTWARD THE CHANCE OF PCPN WILL
INCREASE OVER OUR CWA. CURRENT FORECAST TRAJECTORY SHOULD
FAVOR THE NORTHERN PORTIONS OF EASTERN UTAH AND WRN COLORADO. BY
WEDNESDAY AFTERNOON THE TROF LINE PASSES BUT WRAP AROUND FLOW WILL
KEEP SHOWERS GOING OVER THE NRN AND CNTRL MTNS...OTHERWISE PRECIP
WILL BEGIN TO DIMINISH SPLY NEAR THE 4 CORNERS.
THURSDAY NIGHT AND FRIDAY: A RIDGE BUILDS TO THE WEST THURSDAY NIGHT
WITH SUBSEQUENT WARM AIR ADVECTION AND STABILIZATION RESULTING IN
WARMING AND DRYING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FOR ZONE 4 FROM SATURDAY NOON THROUGH
SUNDAY.
.UT...NONE.
&&
PF/MCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 529 PM MDT FRI MAY 6 2005 COZ001>003-005>014-017>023-UTZ022>025-027>029-072330- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 529 PM MDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO...EXCEPT THE ELKHEAD AND PARK MOUNTAINS IN NORTHWEST COLORADO. .DAY ONE...TONIGHT... STRONG SOUTHWEST WINDS WILL CONTINUE THIS EVENING. IN ADDITION... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. GUSTY WINDS APPROACHING 45 MPH...HEAVY RAIN OR SNOW AND SMALL HAIL WILL ACCOMPANY MOST THUNDERSTORMS. WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE ADDITIONAL PRECIPITATION AND CONTINUING SNOW MELT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH THURSDAY AS A COOL AND UNSTABLE PACIFIC PRESSURE SYSTEM MOVES THROUGH THE WESTERN STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER LEVELS...AS WELL AS STRONG WIND GUSTS AND RAINFALL OR SNOWFALL AMOUNTS. COZ004-072330- ELKHEAD AND PARK MOUNTAINS- 529 PM MDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ELKHEAD AND PARK MOUNTAINS OF NORTHWEST COLORADO. ...WINTER STORM WATCH IN EFFECT FROM NOON MDT SATURDAY UNTIL 6 PM MDT SUNDAY... .DAY ONE...TONIGHT... STRONG SOUTHWEST WINDS WILL CONTINUE THIS EVENING. IN ADDITION... SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. GUSTY WINDS APPROACHING 45 MPH...HEAVY RAIN OR SNOW AND SMALL HAIL WILL ACCOMPANY MOST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY... A SIGNIFICANT LATE SEASON HEAVY SNOWFALL IS POSSIBLE SATURDAY AND SUNDAY AS A STRONG PACIFIC STORM SYSTEM MOVES OVER NORTHERN COLORADO. THIS STORM HAS THE POTENTIAL TO PRODUCE A FOOT OR MORE OF SNOW IN THE COLORADO NORTHERN MOUNTAINS. STRONG WINDS MAY ALSO PRODUCE BLOWING AND DRIFTING SNOW. ROADS AND HIGHWAYS THROUGH THE MOUNTAINS MAY BECOME ICY AND SNOWPACKED WITH DRASTICALLY REDUCED VISIBILITY MAKING TRAVEL HAZARDOUS. MONDAY NIGHT THROUGH THURSDAY...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AS A COOL AND UNSTABLE PACIFIC PRESSURE SYSTEM MOVES THROUGH THE WESTERN STATES. JOE/NL/CJC
The Grand Junction radar (KGJX), 74 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451867.